Secondary Logo

Journal Logo

How Do I Treat a Patient with Chemotherapy-Induced Nausea and Vomiting?

Navari, Rudolph M. MD, PHD, FACP

doi: 10.1097/01.COT.0000415668.40880.4b
News
Free

Chemotherapy-induced nausea and vomiting (CINV) can be a significant problem for patients. Patients consistently report that vomiting and nausea are among the most unpleasant and distressing aspects of chemotherapy. Having one or two emetic episodes is associated with a significant deterioration in the quality of life, as well as physicial and cognitive functioning, and may cause patients to delay or refuse potentially curative therapy.

There are five distinct but related chemotherapy-induced nausea and vomiting syndromes: acute, delayed, anticipatory, breakthrough, and refractory.

Acute CINV has traditionally been defined as nausea and vomiting occurring within the first 24 hours after chemotherapy administration. Delayed CINV is nausea and vomiting occurring 24 hours after chemotherapy and lasting up to five days. Breakthrough CINV occurs despite patients being treated with preventive therapy, and refractory CINV occurs during subsequent cycles of chemotherapy when antiemetic prophylaxis or rescue therapy has not been successful in controlling CINV in earlier cycles.

The potential for CINV is influenced by the emetogenicity of the chemotherapeutic agents and patient characteristics. Chemotherapeutic agents such as cisplatin and dacarbazine and the combination of doxorubicin and cyclophosphamide are considered highly emetogenic chemotherapy. Carboplatin, irinotecan, oxaliplatin, and single-agents doxorubicin and cyclophosphamide are considered moderately emetogenic chemotherapy.

Patient factors contributing to an increased risk for CINV are female gender, younger age, a history of motion sickness, and consumption of less than 1.5 oz of alcoholic beverages per day. The presence or absence of these risk factors as well as the emetogenicity of the chemotherapeutic agents being administered determine each patient's risk of CINV.

Back to Top | Article Outline

Antiemetic Agents

The use of 5-hydroxytryptamine-3 (5-HT3) receptor antagonists plus dexamethasone has significantly improved the control of CINV. Recently, additional improvement in the control of CINV has occurred with the use of three new agents:

RUDOLPH M

RUDOLPH M

  • Palonosetron, a second-generation 5-HT3 receptor antagonist;
  • Aprepitant (or fosaprepitant, the intravenous form), the first agent available in the drug class of neurokinin-1 (NK-1) receptor antagonists; and
  • Olanzapine, an antipsychotic that blocks multiple neurotransmitters in the central nervous system.
Back to Top | Article Outline

Prevention of CINV: Highly Emetogenic Chemotherapy

Patients who receive highly emetogenic chemotherapy regimens should receive the three-drug combination of a NK-1 receptor antagonist (days 1 through 3 for oral aprepitant or day 1 only for fosaprepitant), a 5-HT3 receptor antagonist (day 1 only), and dexamethasone (days 1 through 3).

Back to Top | Article Outline

Prevention of CINV: Moderately Emetogenic Chemotherapy

Patients who receive moderately emetogenic chemotherapy regimens should receive the two drug-combination of a 5-HT3 receptor antagonist (day 1 only), preferably palonosetron, and dexamethasone (days 1 through 3).

Back to Top | Article Outline

Treatment of Breakthrough CINV

Patients who develop nausea or vomiting post chemotherapy (days 1 to 5) despite adequate prophylaxis should consider the use of a three-day regimen of oral olanzapine or oral metoclopramide.

A recently completed study by our group, reported at this year's ASCO Annual Meeting (Abstract 9064), demonstrated that oral olanzapine (10 mg/day for three days) was significantly better than oral metoclopramide (10 mg TID for three days) in controlling both emesis and nausea in patients receiving highly emetogenic chemotherapy who developed breakthrough CINV despite guideline-directed prophylactic antiemetics.

Back to Top | Article Outline

Treatment of Refractory CINV

Patients who develop CINV during subsequent cycles of chemotherapy when antiemetic prophylaxis or rescue therapy has not been successful in controlling the problem in earlier cycles should be considered for a change in the prophylactic antiemetic regimen. If anxiety is considered to be a major patient factor in the CINV, a benzodiazepine such as lorazepam should be added to the prophylactic regimen. If the patient is receiving highly emetogenic chemotherapy, olanzapine (days 1 to 3) should be substituted for aprepitant or fosaprepitant in the prophylactic antiemetic regimen. If the patient is receiving moderately emetogenic chemotherapy, aprepitant or fosaprepitant should be added to the palonosetron and dexamethasone antiemetic regimen.

Back to Top | Article Outline

Anticipatory CINV

In order to prevent the occurrence of anticipatory CINV, patients should be counseled prior to the initial course of treatment concerning their “expectations” of CINV. Patients should be informed that very effective prophylactive antiemetic regimens will be used and that 70 to 75 percent of patients will have a complete response (no emesis, no use of rescue medications).

The most effective prophylactic antiemetic regimen for the patient's specific type of chemotherapy should be used prior to the first course of chemotherapy in order to obtain the optimum control of CINV during the first course of chemotherapy. If CINV is effectively controlled during the first cycle, it is likely that the patient will have effective control during subsequent cycles of the same chemotherapy. If the patient has a poor experience with CINV in the first cycle, it will be difficult to control CINV in subsequent cycles, and refractory and/or anticipatory CINV may occur.

The use of anti-anxiety medications such as lorazepam or another benzodiazepine may be considered for excess anxiety prior to the first course of chemotherapy in order to obtain an optimum outcome and prevent anticipatory CINV. If anticipatory CINV occurs despite the use of prophylactic antiemetics, behavior therapy might be considered.

Back to Top | Article Outline

Multi-day Chemotherapy

Patients should receive the appropriate prophylaxis for the emetogenic risk of the chemotherapy for each day of the chemotherapy treatment. Both acute and delayed CINV may occur on day 2 or subsequent chemotherapy days, and delayed CINV may occur after the last day of the multi-day chemotherapy treatment.

Back to Top | Article Outline

High-Dose Chemotherapy with Stem Cell or Bone Marrow Transplantation

A 5-HT3 receptor antagonist and dexamethasone should be used each day during the high-dose chemotherapy regimen. Aprepitant or fosaprepitant has been used in this setting, but no recommended schedule has been established.

Back to Top | Article Outline

Treatment of Nausea

The current data in the literature from multiple large studies suggest that the first- or second-generation 5-HT3 receptor antagonists and aprepitant have not been effective in the control of nausea in patients receiving either moderately or highly emetogenic chemotherapy, despite the marked improvement in the control of emesis with these agents.

It appears that neither the serotonin nor the substance P receptors may be important in mediating nausea. Recent Phase II and Phase III studies with olanzapine have demonstrated very good control of both emesis and nausea in patients receiving either moderately or highly emetogenic chemotherapy.

Olanzapine is an FDA-approved antipsychotic that blocks multiple neurotransmitters:

  • Dopamine at D1, D2, D3, and D4 brain receptors.
  • Serotonin at 5-HT2a, 5-HT2c, 5-HT3 and 5-HT6 receptors.
  • Catecholamines at alpha1 adrenergic receptors.
  • Acetylcholine at muscarinic receptors.
  • Histamine at H1 receptors.

Preliminary small studies with gabapentin, cannabinoids, and ginger are inconclusive in defining their role, if any, in the prevention of chemotherapy-induced nausea and vomiting.

Olanzapine appears to have high potential for the control of both emesis and nausea in patients receiving moderately or highly emetogenic chemotherapy. If patients are having difficulty with significant nausea, consideration should be given to including olanzapine in their antiemetic regimen.

Back to Top | Article Outline

Comments, Questions?

Image

Image

Add your comments in the blog version of this article—http://bitly.com/OT-TREAT-Navari — or email OT@LWWNY.com

© 2012 Lippincott Williams & Wilkins, Inc.
Home  Clinical Resource Center
Current Issue       Search OT
Archives Get OT Enews
Blogs Email us!